Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 170, NWS Charleston, WV

October 20, 2016Pleasants County, Tyler County, Wood County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Oct 20, 2016, 3:46 PM EDT for Pleasants County, Tyler County, Wood County, West Virginia; Washington County, Ohio. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 20, 2016, 3:46 PM EDT (19:46 UTC)
Expired
Oct 20, 2016, 4:30 PM EDT
In force
44 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Washington County, OH, Pleasants County, WV, Tyler County, WV, Wood County, WV

The radar

The Pittsburgh radar (KPBZ), 142 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 20, 3:55 PM EDTTSTM WND DMGMarietta, OHLARGE TREE ON VEHICLE. 300 BLOCK FRONT STREET VIA FACEBOOK.
Oct 20, 3:57 PM EDTTSTM WND DMGDevola, OH2 SYCAMORE TREES TOPPED - APPROX 12 INCH DIAMETER TRUNKS
Oct 20, 3:57 PM EDTHAIL 1Devola, OH2 SYCAMORE TREES TOPPED - APPROX 12 INCH DIAMETER TRUNKS
Oct 20, 4:27 PM EDTTSTM WND DMGNew Matamoras, OHLARGE TREE DOWN ON A HOUSE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WUUS51 KRLX 201946
SVRRLX
OHC167-WVC073-095-107-202030-
/O.NEW.KRLX.SV.W.0170.161020T1946Z-161020T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
346 PM EDT THU OCT 20 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEASTERN OHIO...
  NORTH CENTRAL WOOD COUNTY IN NORTHWESTERN WEST VIRGINIA...
  PLEASANTS COUNTY IN NORTHWESTERN WEST VIRGINIA...
  NORTHWESTERN TYLER COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 430 PM EDT

* AT 345 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARIETTA...
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  MARIETTA...ST. MARYS...VIENNA...WILLIAMSTOWN...SISTERSVILLE...
  BELMONT...BOAZ...NEWPORT...MATAMORAS...LOWELL...FRIENDLY...FLY...
  LOWER SALEM...WAVERLY...FLEMING...ARVILLA...WILLOW ISLAND...
  DEVOLA...POINT LOOKOUT AND NEW MATAMORAS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 182 AND 186.
 INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 1 AND 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3961 8139 3960 8139 3960 8136 3959 8135
      3959 8128 3961 8128 3961 8127 3958 8127
      3958 8125 3957 8104 3954 8104 3957 8100
      3937 8099 3931 8165 3950 8164 3962 8141
TIME...MOT...LOC 1945Z 243DEG 33KT 3945 8153 

HAIL...1.00IN
WIND...<50MPH
 
$$

COOPER
3 follow-up statements
503 
WWUS51 KRLX 201958
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
358 PM EDT THU OCT 20 2016

OHC167-WVC073-095-107-202030-
/O.CON.KRLX.SV.W.0170.000000T0000Z-161020T2030Z/
WASHINGTON OH-WOOD WV-PLEASANTS WV-TYLER WV-
358 PM EDT THU OCT 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN WASHINGTON...NORTHEASTERN WOOD...NORTHERN PLEASANTS
AND NORTHWESTERN TYLER COUNTIES...

AT 357 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARIETTA...
MOVING NORTHEAST AT 40 MPH.

HAZARD...UP TO QUARTER SIZE HAIL WAS REPORTED NEAR FLEMING. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
MARIETTA...ST. MARYS...WILLIAMSTOWN...SISTERSVILLE...BELMONT...
BOAZ...NEWPORT...MATAMORAS...LOWELL...FRIENDLY...FLY...LOWER SALEM...
ARVILLA...DEVOLA...POINT LOOKOUT AND NEW MATAMORAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3961 8139 3960 8139 3960 8136 3959 8135
      3959 8128 3961 8128 3961 8127 3958 8127
      3958 8125 3957 8104 3954 8104 3957 8100
      3937 8099 3936 8149 3946 8153 3956 8152
      3962 8141
TIME...MOT...LOC 1957Z 243DEG 33KT 3950 8139 

HAIL...1.00IN
WIND...<50MPH
 
$$

COOPER
919 
WWUS51 KRLX 202006
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
406 PM EDT THU OCT 20 2016

WVC107-202015-
/O.CAN.KRLX.SV.W.0170.000000T0000Z-161020T2030Z/
WOOD WV-
406 PM EDT THU OCT 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOOD COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3961 8139 3960 8139 3960 8136 3959 8135
      3959 8128 3961 8128 3961 8127 3958 8127
      3958 8125 3957 8104 3954 8104 3957 8100
      3937 8099 3942 8145 3947 8148 3958 8145
      3962 8141
TIME...MOT...LOC 2005Z 243DEG 33KT 3954 8131 

$$

OHC167-WVC073-095-202030-
/O.CON.KRLX.SV.W.0170.000000T0000Z-161020T2030Z/
WASHINGTON OH-PLEASANTS WV-TYLER WV-
406 PM EDT THU OCT 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN WASHINGTON...NORTHEASTERN PLEASANTS AND NORTHWESTERN
TYLER COUNTIES...

AT 405 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF MARIETTA...MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL WAS REPORTED EARLIER WITH THIS STORM. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
MARIETTA...ST. MARYS...SISTERSVILLE...NEWPORT...MATAMORAS...
FRIENDLY...FLY...LOWER SALEM...NEW MATAMORAS...ARVILLA...DEVOLA AND
POINT LOOKOUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3961 8139 3960 8139 3960 8136 3959 8135
      3959 8128 3961 8128 3961 8127 3958 8127
      3958 8125 3957 8104 3954 8104 3957 8100
      3937 8099 3942 8145 3947 8148 3958 8145
      3962 8141
TIME...MOT...LOC 2005Z 243DEG 33KT 3954 8131 

HAIL...1.00IN
WIND...<50MPH
 
$$

COOPER
253 
WWUS51 KRLX 202018
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
418 PM EDT THU OCT 20 2016

OHC167-WVC073-095-202030-
/O.CON.KRLX.SV.W.0170.000000T0000Z-161020T2030Z/
WASHINGTON OH-PLEASANTS WV-TYLER WV-
418 PM EDT THU OCT 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN WASHINGTON...NORTHEASTERN PLEASANTS AND NORTHWESTERN
TYLER COUNTIES...

AT 417 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
SISTERSVILLE...OR 12 MILES SOUTH OF WOODSFIELD...MOVING NORTHEAST AT
40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED TREE DAMAGE AND QUARTER
         SIZED HAIL IN DEVOLA. SEEK SHELTER IMMEDIATELY!

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ST. MARYS...SISTERSVILLE...MATAMORAS...FRIENDLY...FLY...NEW
MATAMORAS...ARVILLA AND POINT LOOKOUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3959 8128 3961 8128 3961 8127 3958 8127
      3958 8125 3957 8104 3954 8104 3957 8100
      3937 8099 3940 8123 3945 8133 3954 8133
      3959 8131
TIME...MOT...LOC 2017Z 243DEG 33KT 3959 8118 

HAIL...1.00IN
WIND...60MPH
 
$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 1:43 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Oct 20, 1:43 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
143 PM EDT Thu Oct 20 2016

.SYNOPSIS...
Cold front moves from west to east this evening into tonight with
showers and storms. Precipitation lingers Friday, possibly
Saturday. Moisture starved cold front Sunday Night.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 130 PM Thursday...

Surface boundary beginning to move again after being stalled
across Central Ohio for most of the morning. This is due to a
surface low making its way into Central Kentucky early this
afternoon. West of this front, have dense cloud cover and fairly
widespread rain. East of the front, a cumulus deck has been
developing along with scattered showers and thunderstorms. Thus,
the main feature to track through the tonight is the boundary as
it slides east.

This afternoon, with most of the CWA ahead of the front, we will
see showers and thunderstorms moving through. Used a blend of near
term, hi-res guidance to formulate POPs...with an area of likely
POPs crossing CWA through this evening. Clouds have limited
instability some, but combined with decent shear we should still
have enough instability to drive some stronger cells capable of
gusty winds. Still not real excited about these reaching severe
limits, but cannot rule out and isolated bowing segment with
damaging winds threat.

Tonight, as the front continues east, we will se more widespread
precipitation and clouds quickly lowering. Have large area of 100
POPs just behind the front, lingering into the early morning
hours. In general, looking at a 1-2" rainfall event providing some
relief to the parched ground.

Expect a slow recovery on Friday, with low stratus and
light rain/drizzle/fog lingering through much of the morning. This
will limit diurnal heating, so have fairly flat temps -- and even
non-diurnal at higher elevations of the northern mountains as
850mb temps continue to fall through the day. Afternoon highs will
be significantly cooler than today, with most locations staying in
the 50s.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
As of 245 AM Thursday...

For Friday night into Saturday, lingering low level moisture and
a northwest wind flow may continue to squeeze out some light rain
or drizzle...more likely in the mountains. Any remaining
precipitation should end late Saturday as cold air advection shuts
off.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 245 AM Thursday...

Models show a moisture starved reinforcing front moving through late
Sunday or early Monday. Considerable differences between the models
with this feature. Will keep some slight chance pops. High pressure
then builds in and remains into mid week. Another cold front
approaches later in the week.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 140 PM Thursday...

Messy TAF period ahead as a cold front moves through the forecast
area. Ahead of the cold front, have a VFR cumulus deck forming
with some showers and thunderstorms expected. Did include some
MVFR tempos in thunderstorms, using HRRR for timing. Could even
get brief IFR.

As the cold front passes tonight, more widespread rain is expected
as well as a low stratus deck moving in. This leads to IFR to LIFR
conditions once the front passes...lingering well into Friday
morning. Winds are generally southwesterly this afternoon outside
of any thunderstorms, and will shift to northwesterly behind the
front.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: IFR possible in thunderstorms into tonight.
Timing of frontal passage and drop into IFR rain/stratus may
very...as well as timing of recovery Friday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    L    M    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
EKN CONSISTENCY  L    L    L    L    H    H    H    H    H    H    M    M
PKB CONSISTENCY  L    L    M    M    H    H    H    H    H    H    M    M
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    M    M

AFTER 18Z FRIDAY...
IFR may linger in low stratus in the mountains into Saturday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/MZ
NEAR TERM...MZ
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...MZ
Hazardous weather outlook, Oct 20, 10:32 AM EDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
1032 AM EDT THU OCT 20 2016

OHZ066-067-075-076-084-085-WVZ009>011-211445-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
1032 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO
AND PORTIONS OF NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. DAMAGING WINDS GUSTS WOULD BE THE MAIN THREAT FROM
THESE STORMS WITH ISOLATED LARGE HAIL ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>020-024>040-
211445-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
1032 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR AN ISOLATED STRONG TO SEVERE THUNDERSTORM
LATE THIS AFTERNOON INTO THIS EVENING. DAMAGING WIND WOULD BE THE
MAIN THREAT WITH ANY STRONGER STORMS...WITH A LOWER SECONDARY
THREAT OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ046-047-211445-
POCAHONTAS-RANDOLPH-
1032 AM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR AN ISOLATED STRONG THUNDERSTORM LATE THIS
AFTERNOON INTO THIS EVENING. DAMAGING WIND WOULD BE THE MAIN
THREAT WITH ANY STRONGER STORMS...WITH A LOWER SECONDARY THREAT
OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FREEZING TEMPERATURES ARE POSSIBLE IN THE HIGHER ELEVATIONS FRIDAY
NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Oct 20, 2:47 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
247 PM EDT THU OCT 20 2016

OHZ075-085-201915-
ATHENS-MEIGS-
247 PM EDT THU OCT 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ATHENS AND NORTHWESTERN
MEIGS COUNTIES...

AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
ALBANY...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ATHENS...ALBANY...COOLVILLE...STROUD RUN STATE PARK...CARPENTER AND
DYESVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3933 8186 3932 8185 3931 8183 3931 8182
      3927 8182 3927 8176 3925 8172 3922 8173
      3911 8223 3915 8227 3924 8226 3943 8203
TIME...MOT...LOC 1847Z 237DEG 35KT 3920 8218

COOPER
Special weather statement, Oct 20, 3:11 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
311 PM EDT THU OCT 20 2016

OHZ067-075-076-WVZ009-201945-
MORGAN-WASHINGTON-ATHENS-WOOD-
311 PM EDT THU OCT 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WASHINGTON...SOUTH
CENTRAL MORGAN...SOUTHEASTERN ATHENS AND NORTHWESTERN WOOD
COUNTIES...

AT 310 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF COOLVILLE...MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PARKERSBURG...BELPRE...COOLVILLE...VIENNA...BOAZ...WASHINGTON...NORTH
HILLS...AMESVILLE...STROUD RUN STATE PARK...FLEMING...BARTLETT...
LITTLE HOCKING AND BLENNERHASSETT.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 178 AND 180.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 2.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3950 8153 3929 8146 3919 8195 3919 8198
      3936 8203 3955 8177
TIME...MOT...LOC 1910Z 240DEG 33KT 3933 8188

COOPER
Special weather statement, Oct 20, 3:18 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
318 PM EDT THU OCT 20 2016

KYZ105-WVZ005-202000-
LAWRENCE-WAYNE-
318 PM EDT THU OCT 20 2016

...A STRONG THUNDERSTORM WILL AFFECT LAWRENCE AND SOUTHWESTERN WAYNE
COUNTIES...

AT 318 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ELNA...OR 8
MILES NORTHWEST OF PAINTSVILLE...MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LOUISA...BLAINE...YATESVILLE LAKE STATE PARK...CHARLEY...ULYSSES...
MARTHA...GALLUP...GLENHAYES AND CLIFFORD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3817 8270 3796 8240 3791 8248 3792 8248
      3793 8250 3794 8249 3796 8253 3795 8258
      3793 8258 3792 8260 3789 8260 3788 8262
      3791 8272 3797 8284 3800 8294 3800 8296
TIME...MOT...LOC 1918Z 243DEG 24KT 3791 8292

COOPER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 4:28 PM EDTSevere Thunderstorm WarningRLXPleasants, Tyler32 min
Oct 20, 5:06 PM EDTSpecial Weather StatementRLXBoone, Jackson, Kanawha, Putnam39 min
Oct 20, 5:11 PM EDTSevere Thunderstorm WarningRLXKanawha, Lincoln34 min
Oct 20, 5:43 PM EDTSpecial Weather StatementRLXCalhoun, Clay, Kanawha, Roane47 min
Oct 20, 6:22 PM EDTSpecial Weather StatementRLXBraxton, Calhoun, Clay, Gilmer38 min
Oct 20, 6:53 PM EDTSpecial Weather StatementRLXLewis37 min
Oct 20, 6:56 PM EDTSpecial Weather StatementRLXLewis34 min
Oct 20, 7:05 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis25 min
Oct 20, 7:28 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Taylor32 min
Oct 20, 7:58 PM EDTSpecial Weather StatementRLXTaylor32 min
Oct 20, 12:11 AM EDTSpecial Weather StatementRLXPerry34 min
Oct 20, 2:47 PM EDTSpecial Weather StatementRLXAthens28 min
Oct 20, 3:11 PM EDTSpecial Weather StatementRLXWashington34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Ohio, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.